Pharmaceutical

Many high school athletes taking muscle building supplements

dietary supplements body building 375x210 Many high school athletes taking muscle building supplementsTwelve percent of teenage boys say they have taken muscle building supplements at least once in their lives, a concern raised in the journal Pediatrics because the supplements can have dangerous side effects and younger users may be more susceptible to the risks.

The teenage boys polled for the study said the supplements were often recommended by friends or by salespeople at nutritional supplement shops. The dietary supplements most often recommended to these kids for muscle building were creatine and testosterone booster.

Both the American Academy of Pediatrics and the American College of Sports Medicine recommend against use of either supplement in those younger than 18. The products have been linked to liver damage, kidney dysfunction, muscle cramps and high blood counts.

Yet, as many as 30 percent of high school athletes are using creatine, says Dr. Ruth Milanaik, lead author of the study and pediatrician at Steven and Alexandra Cohen Children’s Medical Center in New York. “In addition, the majority of teens using creatine reported that they ‘did not read the package insert’ and either ‘didn’t know the dose’ they were taking or purposely ‘taking more in order to get quicker results,’” she wrote in an email to CNN.

Another concern is that some dietary supplements sold in health food stores or online contain undeclared ingredients that can be harmful to health. These illicit ingredients are most often seen in dietary supplements for weight loss, athletic performance and sexual enhancement. For example, authorities have found the drug ephedra, also referred to ephedrine, in some dietary supplements. The drug was banned by the Food and Drug Administration (FDA) 12 years ago after it was found to cause serious cardiovascular side effects.

But even if the supplements do not contain hidden ingredients, they could cause serious risks to minors, says Dr. Robert Glatter, an emergency physician at Lenox Hill Hospital in New York City. He says while working in the ER he has seen teenagers who have developed kidney and liver problems from using creatine and testosterone boosters.

Sources:
WTOP
CNN